Childrens’ Acetaminophen and Ibuprofen Liquid Shortage
Childrens’ Acetaminophen and Childrens’ Ibuprofen Shortage Affecting Manitoba Parents
Are you having a hard time finding infants’ or childrens’ acetaminophen and ibuprofen liquid pain and fever medications in Winnipeg?
There is a good reason for that (and we have the solution).
Due to an uptick in cold and flu this season more parents are using liquid childrens’ acetaminophen and ibuprofen. Also, because of Covid, parents looking to treat symptoms much more quickly even when symptoms are mild. This means the demand for infant and childrens’ liquid acetaminophen and infant and childrens’ liquid ibuprofen has soared.
This increase in demand has led to the current shortage. The companies that make Infants’ Tylenol®, Childrens’ Tylenol®, Tempra®, Childrens’ Advil® and Childrens’ Motrin® are having a hard time keeping up with the demand.
It has also been reported the the manufacturers of these products are having a hard time finding some of the ingredients they need to make these liquid suspensions.
These companies simply can’t keep up with making enough product to get it on the shelves pharmacies. The demand for these products is worldwide so Canada is not the only country affected by the shortage.
Not only are liquid versions of these products in short supply but the chewable versions are also in a shortage. This leaves parents with very few options.
So what are your options with commercially-available products?
Using acetaminophen as the example, here are your options…
If your child is old enough, requires a dosage of 325mg of acetaminophen or higher, and can swallow tablets, they could use a regular 325mg acetaminophen tablet or the 500mg acetaminophen tablet.
For the vast majority of parents this is not going to be an option that works as their children can’t swallow tablets or the dose is too high.
Another option is to crush regular tablets and mix them in food or liquids. If a dose as high as 325mg is needed then a full 325mg tablet can be crushed and used or if a lower dose is needed a half tablet of 325mg provides a dose of 162.5mg.
There are several problems with this option of crushing tablets.
First, acetaminophen tablets are very bitter and the taste will stop most kids from taking it.
Secondly, it will be very difficult getting the appropriate dose. If you are splitting tablets into halves or quarters there are only so many dosage levels you are able to achieve and it is very inaccurate when splitting tablets.
With liquids it is much easier to get the precise dose you need.
It is also much easier to flavor liquid acetaminophen with flavors that children enjoy.
Are there any other options?
Yes there are other options.
Compounding pharmacies can make liquid versions of acetaminophen and ibuprofen.
These liquid versions can be made in various concentrations/strengths and can be flavored with unique flavors.
Flavors such as cherry, marshmallow, bubble gum, banana, water melon, peanut butter, chocolate, raspberry, tutti-frutti, strawberry and more.
To learn more about our compounded liquid acetaminophen and liquid ibuprofen please call us at (204) 233-3469 and ask to speak with our compounding department.
For more information about this shortage and how compounding pharmacies can help visit this CTV News story…
To learn more about our compounding pharmacy visit our compounding pharmacy page.
TYLENOL is a trademark of Johnson & Johnson
TEMPRA is a trademark of Paladin
ADVIL is a trademark of PF CONSUMER HEALTHCARE 1 LLC
MOTRIN is a trademark of JOHNSON & JOHNSON